http://www.medscape.com/viewarticle/503821?src=mp (must register to view
Cutaneous Pseudolymphoma Tied to Vaccinations Containing Aluminum Hydroxide
NEW YORK (Reuters Health) Apr 25 - Vaccinations containing aluminum
hydroxide may induce cutaneous lymphoid hyperplasia (CLH), also called
cutaneous pseudolymphoma, according to a report in the April Journal of the
American Academy of Dermatology.
"Long lasting cutaneous lesions occurring at the site of vaccination
containing aluminum should lead to biopsy and the search for aluminum in the
lymphocytic reaction," Dr. Herve Bachelez from Hopital Saint-Louis, Paris,
France told Reuters Health.
Dr. Bachelez and colleagues investigated 9 patients presenting with
late-onset, persistent CLH at the site of hepatitis B (8 patients) or
hepatitis A (1 patient) vaccination. The vaccines were all aluminum
hydroxide-adsorbed and the lesions appeared a median 3 months after a recall
injection of the vaccine.
Histologic evaluation of skin biopsies showed a pandermal dense lymphocytic
infiltrate without evidence of cytonuclear atypia, consistent with the
diagnosis of CLH.
Muscle biopsies years after the appearance of the skin lesions in 2 patients
revealed focal lymphocytic microvasculitis in the muscle tissue in one case
and lymphoid hyperplasia in perimuscular fat tissue in the second case.
Electron microscopy and immunohistochemical studies identified aluminum
hydroxide within the skin infiltrates in all cases, the researchers note.
Four patients had their lesions excised surgically, and two patients were
treated successfully with intralesional steroid injection.
These findings, the researchers conclude, warrant "further prospective
studies to evaluate the incidence and the clinical course of CLH in the
population receiving aluminum hydroxide-containing vaccinations."
J Am Acad Dermatol
April 2005 . Volume 52 . Number 4
Vaccination-induced cutaneous pseudolymphoma
Background: Although mild early cutaneous transient reactions to
vaccinations are common, late-onset chronic lesions have been scarcely
reported. We report herein a series of 9 patients presenting with cutaneous
and subcutaneous pseudolymphoma.
Observations: Nine patients presenting with late-onset, chronic skin lesions
occurring at the site of antihepatitis B (8 cases) and antihepatitis A (one
case) vaccination were reported. Histopathologic and immunohistochemic
studies, and molecular analysis of clonality of skin biopsy specimens, were
performed. Furthermore, the presence of vaccine products was investigated in
skin lesions by using histochemical, microanalytic, and electronic
Results: Histopathologic studies showed dermal and hypodermal lymphocytic
follicular infiltrates with germinal center formation. The center of
follicles was mostly composed of B cells without atypia, whereas CD4+ T
cells were predominant at the periphery. Molecular analysis of clonality
revealed a polyclonal pattern of B-cell and T-cell subsets. Aluminium
deposits were evidenced in all cases by using histochemical staining in all
cases, and by microanalysis and ultrastructural studies in one case.
Associated manifestations were vitiligo (one case) and chronic fatigue with
myalgia (two cases).
Conclusion: Cutaneous lymphoid hyperplasia is a potential adverse effect of
vaccinations including aluminium hydroxide as an adjuvant. Further
prospective studies are warranted to evaluate the incidence of this
complication in the immunized population.